Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 17, NWS Bismarck, ND

May 20, 202011 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at May 20, 2020, 8:50 AM MDT for 11 counties in North Dakota. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 20, 2020, 8:50 AM MDT (14:50 UTC)
Expired
May 20, 2020, 8:00 PM MDT
In force
11 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 186 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 2.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WWUS73 KBIS 201450
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
950 AM CDT Wed May 20 2020

NDZ040-041-043-044-202300-
/O.NEW.KBIS.WI.Y.0017.200520T1450Z-200521T0200Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Marmarth, Mott, New England, Bowman, 
and Hettinger
850 AM MDT Wed May 20 2020

...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Slope, Hettinger, Bowman and Adams Counties.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

  PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

EDWARDS
3 follow-up statements
512 
WWUS73 KBIS 202015
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
315 PM CDT Wed May 20 2020

NDZ001-009-017-018-031>033-210200-
/O.EXA.KBIS.WI.Y.0017.000000T0000Z-200521T0200Z/
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-
Including the cities of Crosby, Williston, Watford City, 
Killdeer, Halliday, Beach, Medora, and Dickinson
315 PM CDT Wed May 20 2020 /215 PM MDT Wed May 20 2020/

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

* WHAT...Southeast winds 30 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of northwest and southwest North Dakota.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ040-041-043-044-210200-
/O.CON.KBIS.WI.Y.0017.000000T0000Z-200521T0200Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Marmarth, Mott, New England, Bowman, 
and Hettinger
215 PM MDT Wed May 20 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Southeast winds 30 to 35 mph with gusts up to 50 mph.

* WHERE...Slope, Hettinger, Bowman and Adams Counties.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
waa
312 
WWUS73 KBIS 202350
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
650 PM CDT Wed May 20 2020

NDZ001-009-017-018-031>033-040-041-043-044-210200-
/O.CON.KBIS.WI.Y.0017.000000T0000Z-200521T0200Z/
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
Including the cities of Crosby, Williston, Watford City, 
Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, 
New England, Bowman, and Hettinger
650 PM CDT Wed May 20 2020 /550 PM MDT Wed May 20 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

* WHAT...Southeast winds 30 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of northwest and southwest North Dakota.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MJ
628 
WWUS73 KBIS 210155
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
855 PM CDT Wed May 20 2020

NDZ001-009-017-018-031>033-040-041-043-044-210300-
/O.EXP.KBIS.WI.Y.0017.000000T0000Z-200521T0200Z/
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
Including the cities of Crosby, Williston, Watford City, 
Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, 
New England, Bowman, and Hettinger
855 PM CDT Wed May 20 2020 /755 PM MDT Wed May 20 2020/

...WIND ADVISORY WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING...

Winds will continue to be breezy tonight, but will below advisory
criteria, so the wind advisory will be allowed to expire.

$$

MJ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at May 20, 5:47 AM MDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 20, 5:47 AM MDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
647 AM CDT Wed May 20 2020

.UPDATE...
Issued at 647 AM CDT Wed May 20 2020

Low stratus has expanded across much of south central North Dakota
into the James River Valley and Devils Lake Basin. Many surface
observations underneath the stratus are reporting mist with
visibility reduced to around 3 to 6 miles. Looking at webcams, it
does not appear there is sufficient moisture to warrant either a
fog or drizzle mention in the forecast at this time.

Elsewhere, a pocket of isolated showers has developed near the
Montana border south of Interstate 94, moving north. Current radar
trends suggest this should mostly stay west of the border.

The latest suite of CAM guidance has continued the trend of
slowing the arrival of thunderstorms in western North Dakota this
evening. Have trended back PoPs a little to account for this,
though sometimes CAMs exhibit a slow bias in storm propagation.
Overall, the forecast remains on track.

&&

.SHORT TERM...(Today and tonight)
Issued at 448 AM CDT Wed May 20 2020

Forecast concerns for the short term include another day of gusty
southeasterly winds and more importantly, a chance of severe
thunderstorms in far western North Dakota this evening into tonight.

An omega blocking pattern currently sits over the United States,
with closed lows near the Great Basin and Southern Appalachian
Mountains, and an upper ridge axis extending from the Southern
Plains to the Upper Mississippi River Valley. Strong low level
southerly flow continues under the ridge across the Northern Plains.

The western upper low is forecast to drift toward the Northern
Rockies through the day. Meanwhile, a developing surface low will
move from northern Wyoming into eastern Montana, although it may
morph into more of an elongated low or trough by the evening. With
these features still off to the west, it will remain quite breezy
across the area today, with south-southeast winds sustained around
20 to 30 mph and gusts near 40 mph. Observed winds have been
trending toward the higher end of guidance over the past couple
days. Given the similar synoptic pattern/air mass regime, we expect
this trend to continue and have adjusted the forecast accordingly.

A series of mid level impulses will begin moving through the
downstream side of the western low this afternoon, passing over
western North Dakota from south to north. Despite the presence of
this forcing, model soundings suggest the atmosphere will be much
too dry to support precipitation reaching the ground with these
initial, weaker waves.

Back in eastern Montana, much better forcing will be in place this
afternoon with increasing mid to upper level PVA and low level
frontogenesis. A narrow corridor of SBCAPE approaching 2000 J/kg is
forecast along and ahead of the surface trough in eastern Montana.
The combination of forcing and a much weaker capping inversion to
the west should allow for at least some convective initiation by
late afternoon. Models continue to trend farther west with
convection, and most do not bring any into western North Dakota
until the evening. With deep layer shear vectors oriented parallel
to the low level boundaries and increasing upper level support from
the western low, think that storm mode could be very messy by the
time convection reaches North Dakota (multicellular favored). The
magnitude of instability and deep layer shear (around 40 kts in the
0-6 km layer) is enough to support severe hail and wind. In
addition, stronger low level wind shear and BL moisture would favor
a conditional tornado threat if not for storm mode concerns.
However, think that the expected storm mode will dampen the overall
severe potential in far western North Dakota this evening. This
thinking is supported by HREF neighborhood probabilities for updraft
helicity, of which the 10 percent contour barely clips Golden
Valley, Slope, and Bowman Counties.

Forcing and instability are both forecast to quickly wane after
sunset, which should lead to dissipation of most, if not all
convection by around midnight. The surface boundary will become more
diffuse overnight as low pressure migrates northward into southern
Saskatchewan.

.LONG TERM...(Thursday through Tuesday)
Issued at 448 AM CDT Wed May 20 2020

A surface cold front/dryline attendant to an occluding surface low
over southern Alberta/Saskatchewan is forecast to reintensify over
central North Dakota on Thursday. A thermal ridge axis will remain
over the Northern Plains with shortwave energy passing through
southwest flow aloft, rotating around the base of a closed upper low
retrograding toward the Canadian Rockies. Convective initiation over
central North Dakota is less certain on Thursday due to the
juxtaposition of the lower and upper forcing. The severe threat is
also uncertain. Modest bulk shear may or may not overlap with the
best instability, which is only forecast to be around 500-1000 J/kg.
But if all the ingredients can come together, isolated severe storms
cannot be ruled out.

An active pattern looks to continue this weekend into early next
week as the Northern Plains remains mostly under southwest flow
aloft. The best chances for thunderstorms are forecast Saturday into
Sunday when models are in agreement that a stronger shortwave will
move across the area. It is too early to discern any severe threat
over the weekend. Temperatures are expected to trend near to above
normal through the extended period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 647 AM CDT Wed May 20 2020

MVFR to IFR ceilings will continue from central into eastern ND
this morning. Expect prevailing IFR at KJMS and periods of MVFR at
KBIS through around 15Z. Ceilings should scatter by noon, with VFR
conditions region wide through the rest of the day. MVFR ceilings
may redevelop across central and eastern ND tonight.

South-southeast winds will increase to 15-25 kts this afternoon,
gusting to 25-35 kts. The strongest winds are expected in
southwest ND. Winds will remain sustained around 15-20 kts
tonight, but gusts should become more sporadic.

There is a chance of thunderstorms across far western ND this
evening. Confidence in a storm approaching KXWA or KDIK is not
high enough to include a mention in the TAF at this time.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Hollan
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...Hollan
Hazardous weather outlook, May 20, 4:03 AM MDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
503 AM CDT Wed May 20 2020

NDZ001-002-009-010-017-018-031>033-040-041-043-044-211015-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
503 AM CDT Wed May 20 2020 /403 AM MDT Wed May 20 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

There is a chance for severe thunderstorms this evening and
tonight across far western North Dakota. Quarter size hail and
wind gusts to 60 mph are the main expected threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-211015-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
503 AM CDT Wed May 20 2020 /403 AM MDT Wed May 20 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for a few stronger thunderstorms Thursday and
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.